Author of parenting books blogs about raising children and health issues.
New study links acetaminophen with asthma
Canadian study reveals that higher doses of the common pain reliever increase asthma risk.
Mon, Nov 16, 2009 at 08:00 AM
A new study led by scientists at the Vancouver Coastal Health Research Institute has confirmed that use of acetaminophen by children and adults is associated with the development of asthma and wheezing.
Researchers, led by scientists at the Vancouver Coastal Health Research Institute, reviewed 19 other studies involving 425,000 subjects and found that the risk of asthma increased by 60 percent in those children given acetaminophen the year before. For adults, the risk of asthma was 75 percent greater for those who used the common fever-reducing painkiller than in those who did not.
The result does not necessarily mean that acetaminophen is a cause of asthma. It's entirely possible that people who get respiratory illnesses and fevers of the kind commonly treated with acetaminophen are more prone to develop asthma. But according to Mahyar Etminan, an assistant professor of medicine at UBC and researcher at VCHRI’s Centre for Clinical Epidemiology and Evaluation, this study strengthens the notion that the link between acetaminophen and asthma needs to be looked at more closely.
Acetaminophen has been used in North America for more than 60 years. It is most commonly sold under the brand name Tylenol. Tylenol sales total more than $1 billion a year worldwide.
The opinions expressed by MNN Bloggers and those providing comments are theirs alone, and do not reflect the opinions of MNN.com. While we have reviewed their content to make sure it complies with our Terms and Conditions, MNN is not responsible for the accuracy of any of their information.